Mixing Dilaudid and Alcohol
Dilaudid, otherwise known as hydromorphone, is an opioid pain reliever. Although not one of the most well-known opioids, hydromorphone has demonstrated efficacy for treating postoperative pain. Unfortunately, like any opioid, it is also possible to misuse Dilaudid. In particular, mixing Dilaudid and alcohol may have severe and even fatal consequences. If you are taking Dilaudid, it’s important to understand how it can interact with alcohol.
How Dilaudid and Alcohol Interact
Dilaudid and alcohol are both central nervous system (CNS) depressants. In other words, these drugs decrease the activity of the central nervous system, have a sedating effect and slow down a person’s breathing. Alcohol is one of the most commonly consumed drugs on the planet. There have been many research studies that examine the interactions between alcohol and other commonly prescribed drugs. Interactions between alcohol and hydromorphone enhance the effects of both drugs on the CNS. Thus, drinking while taking Dilaudid will likely make the effects of Dilaudid even more powerful.
Side Effects of Mixing Dilaudid and Alcohol
What are the side effects of mixing Dilaudid and alcohol? Since taking Dilaudid and alcohol together will likely enhance the side effects associated with both drugs, there may be many unwanted or undesirable side effects. Typical side effects associated with mixing alcohol and opiates such as Dilaudid include:
- Loss of consciousness
- Excessive/uncontrollable tiredness
- Memory lapses
- Severe mood changes
The quantity of alcohol and Dilaudid consumed will determine the severity of the side effects. Many of these side effects come with considerable risks, especially if a person is alone with no one to turn to in an emergency.
Risks of Mixing Dilaudid and Alcohol
Besides the negative physical symptoms associated with mixing Dilaudid and alcohol, individuals may experience respiratory depression, which is slowed or stopped breathing. A person’s mental state may also be affected by taking Dilaudid and alcohol. For instance, individuals may become aggressive, have hallucinations or become severely confused and inhibited.
Other serious risks associated with mixing Dilaudid and alcohol include:
- Irregular heartbeat
- Muscle weakness
- Swelling of the limbs and face
- Possible overdose
Can You Overdose on Dilaudid and Alcohol?
Yes, a person who consumes both alcohol and Dilaudid increases their risk for an overdose. When a person overdoses on alcohol and opiates, this may affect their coughing reflex and their ability to breathe. This disruption can make it easier to choke on fluids or foods as a result.
Typical symptoms associated with overdosing on Dilaudid and alcohol include:
- Decreased or stopped breathing
- Excessive (abnormal) sleepiness
- Becoming comatose
- Decreased body temperature
- Cold and/or sweaty skin
- Decreased heart rate or stopped heart
Fortunately, there are now drugs that can directly reverse the effects of opioids (e.g., naloxone or Narcan). However, as it stands, there are no specific drugs that reverse the effects of alcohol. Thus, if a person consumes excessive alcohol with Dilaudid, they can still experience severe consequences even if their opioid overdose has been reversed.
Getting Help for Dilaudid and Alcohol Addiction
There are many steps individuals can take to get help for alcohol or Dilaudid addiction. Dilaudid addiction treatment may include attending opioid support groups, inpatient and outpatient rehabilitation programs, counseling, and other opportunities in the community. It is never too late to begin the journey toward recovery.
Contact The Recovery Village Ridgefield today if you or a loved one are struggling with Dilaudid or alcohol addiction. A representative will be happy to discuss treatment options and a comprehensive plan of care for one or both of these addictions.